Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Des Moines, IA

January 14, 20085 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 14, 2008, 3:35 AM CST for 5 counties in Iowa. It took effect at Jan 14, 2008, 5:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 3:35 AM CST (09:35 UTC)
In effect from
Jan 14, 2008, 5:00 AM CST
Expired
Jan 14, 2008, 9:00 AM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 140935
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CST MON JAN 14 2008

IAZ004-005-015-023-024-141500-
/O.NEW.KDMX.WC.Y.0002.080114T1100Z-080114T1500Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT
335 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

WIND CHILL INDEX VALUES WILL FALL TO BETWEEN 20 BELOW ZERO
AND 25 BELOW ZERO FOR SEVERAL HOURS THIS MORNING. AN ARCTIC
AIRMASS SURGING SOUTHEASTWARD ACROSS THE NORTHERN PLAINS WILL
BRING NEAR TO SLIGHTLY BELOW ZERO AIR TEMPERATURES TO NORTHWEST
IOWA EARLY THIS MORNING...ALONG WITH A BRISK NORTHWEST WIND
BETWEEN 15 AND 20 MPH.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILL INDEX VALUES. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

MOYER
1 follow-up statement
000 
WWUS43 KDMX 141505
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
905 AM CST MON JAN 14 2008

.A SLOW IMPROVEMENT TO WIND CHILL VALUES IS EXPECTED THIS
MORNING.

IAZ004-005-015-023-024-141615-
/O.EXP.KDMX.WC.Y.0002.000000T0000Z-080114T1500Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT
905 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WIND CHILL VALUES WILL REMAIN IN THE 15 BELOW ZERO TO 20 BELOW
ZERO RANGE ACROSS NORTHERN IOWA THIS MORNING. ONLY SLOW IMPROVEMENT
WILL BE SEEN WITH TEMPERATURES IN THE SINGLE DIGITS ABOVE ZERO AND
WINDS AROUND 15 MPH.

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 2:47 AM CST, 48 minutes earlier.

Area forecast discussion, Jan 14, 2:47 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
247 AM CST MON JAN 14 2008

.SHORT TERM /TODAY/...
SECONDARY COLD FRONT HAS MOVED SOUTH OF THE AREA AND BRISK NORTHWEST
WINDS BLOWING FROM A SOURCE REGION OVER THE DAKOTAS AND MN WITH
TEMPS BELOW ZERO ARE USHERING IN MUCH COLDER TEMPS THAN WEVE SEEN
RECENTLY. BATCH OF STRATOCU IN WEAK CYCLONIC FLOW PRODUCING
WIDESPREAD VERY LIGHT SNOW THIS MORNING...BUT VISIBILITY NOT
DROPPING BELOW 5 MILES SO DO NOT EXPECT ANY MEASURABLE SNOW THROUGH
12Z. CLEARING ALREADY PUSHING INTO NW IA AT THIS TIME AND EXPECT
MUCH OF THE STRATOCU AND LIGHT SNOW TO BE CONFINED TO THE FAR EAST
AND SOUTHEAST SECTIONS BETWEEN 12Z AND 15Z THIS MORNING...WITH THE
BALANCE OF THE DAY GENERALLY SUNNY. THOUGH WOULD NOT BE SURPRISED TO
SEE SOME CUMULUS REDEVELOP WITH DAYTIME HEATING...SUCH AS IT WILL
BE. ANY STRATOCU THAT DOES FORM WILL BE CAPABLE OF PRODUCING VERY
LIGHT SNOW DUE TO BEING IN THE DENDRITIC LAYER. TEMPERATURES FOR
TODAY WILL STRUGGLE TO RECOVER GIVEN STRENGTH OF COLD ADVECTION.
HAVE GONE BELOW MOS GUIDANCE WITH HIGHS AROUND 10 NORTH TO LOWER 20S
SOUTH...WITH WIND CHILL VALUES MAKING IT FEEL EVEN COLDER.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA TONIGHT AND STAYED
CLOSE TO THE COLDER MET/SREF GUIDANCE. A RETURN TO SOUTHERLY FLOW
WILL PROVIDE A BRIEF MODERATION IN TEMPERATURES ON TUESDAY. WE WILL
BE STARTING THE DAY IN THE SINGLE DIGITS...HOWEVER...SO HAVE
TEMPERED THE WARM-UP SOMEWHAT. ATTENTION THEN TURNS TO THE ARRIVAL
OF THE NEXT COLD FRONT LATE TUESDAY INTO WEDNESDAY. THE GFS IS A
COMPROMISE BETWEEN THE FASTER NAM AND THE SLOWER ECMWF REGARDING
TIMING OF THE SURFACE FRONT AND UPPER TROUGH...SO FOR NOW WILL KEEP
POPS LIMITED MAINLY TO THE EAST HALF OF THE FORECAST AREA WEDNESDAY
AND WEDNESDAY NIGHT. THE GFS CONTINUES TO SUGGEST LIMITED MOISTURE
AND THE BEST CHANCE OF ANY LIGHT ACCUMULATIONS SHOULD BE ACROSS THE
SOUTHEAST. HOWEVER...THE NEW 14/00Z ECMWF IS EVEN MORE AMPLIFIED AND
SLOWER...WITH A STRONGER SFC WAVE AND MORE QPF ACROSS IOWA. WILL
NEED TO MONITOR FOR FUTURE RUNS PROVIDING ADDITIONAL SUPPORT FOR
THIS SCENARIO. COLDER TEMPERATURES ARE EXPECTED WEDNESDAY AND
THURSDAY...BUT THE COLDEST AIR WILL HOLD OFF LATER IN THE WEEK. THE
GEM/GFS ARE SUGGESTING A STRONGER SFC WAVE TO DROP SOUTH THROUGH
IOWA THURSDAY NIGHT INTO FRIDAY...WHILE THE ECMWF IS MUCH MORE
DIFFUSE. BEHIND THIS BOUNDARY...BITTERLY COLD AIR WILL SETTLE INTO
THE REGION FOR FRIDAY THROUGH THE WEEKEND WITH 850MB TEMPS
APPROACHING -25C. EXPECT HIGHS ONLY IN THE SINGLE DIGITS AND
TEENS...AND LOWS MAINLY IN THE SINGLE DIGITS EITHER SIDE OF ZERO.
WIND CHILL VALUES WILL BE THE BIGGEST CONCERN ON FRIDAY...WITH
LIKELY VALUES OF -15 TO -25F OVER THE NORTH HALF OF THE FORECAST
AREA.

&&

.AVIATION...14/06Z
CANADIAN HIGH NOW PUSHING IN BEHIND CLIPPER SYSTEM.  STRONG COLD
ADVECTION ALONG WITH CLOUDS AND FLURRIES WILL CONTINUE OVER THE NERN
PORTION OF CENTRAL IOWA.  KMCW AND KALO MAY CONTINUE TO SEE FLURRIES
OR LIGHT SNOW SHOWERS THROUGH MUCH OF THE NIGHT THOUGH I END ANY
PCPN OVER KMCW BY 08-09Z.  MVFR/IFR COND PREVAIL MAINLY DUE TO CIGS
THOUGH THERE ARE SOME HOLES IN THE OVC SO XPCT CIGS TO JUMP AROUND A
BIT.  FINALLY CLRG OVER THE TAF SITES BTW 16Z-22Z THOUGH COLD AIR
CU WL LIKELY DEVELOP SHOULD WE CLEAR TOO RAPIDLY.  AS A RESULT I PUT
PERIODS OF BKN040 IN THE TAFS DURING THE LATE MORNING AND AFTN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...MOYER
AVIATION...FAB
LONG TERM...KINNEY

Nearby

Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.